Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Dodge City, KS

June 9, 2022Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2022, 11:48 PM CDT for Ellis County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2022, 11:48 PM CDT (04:48 UTC)
Expired
Jun 10, 2022, 12:30 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KDDC 100448
SVRDDC
KSC051-100530-
/O.NEW.KDDC.SV.W.0113.220610T0448Z-220610T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1148 PM CDT Thu Jun 9 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ellis County in central Kansas...

* Until 1230 AM CDT.

* At 1147 PM CDT, a severe thunderstorm was located near Plainville,
  or 17 miles north of Catherine, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9904 3913 9948 3913 9904
TIME...MOT...LOC 0447Z 307DEG 29KT 3916 9933 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
1 follow-up statement
928 
WWUS53 KDDC 100501
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1201 AM CDT Fri Jun 10 2022

KSC051-100530-
/O.CON.KDDC.SV.W.0113.000000T0000Z-220610T0530Z/
Ellis KS-
1201 AM CDT Fri Jun 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...

At 1201 AM CDT, a severe thunderstorm was located 7 miles south of
Codell, or 10 miles northwest of Emmeram, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9904 3913 9948 3913 9904
TIME...MOT...LOC 0501Z 307DEG 29KT 3909 9921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:27 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 4:27 PM CDT, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
427 PM CDT Thu Jun 9 2022

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 1254 PM CDT Thu Jun 9 2022

Ongoing thunderstorms at of 18z continue to develop and move into
central Kansas east of the Larned to Medicine Lodge line. As
these storms move east this Thursday afternoon they will pose
little risk for any type of severe weather in the Stafford, Pratt
and Medicine Lodge areas.

The main area of interest of late day/evening for strong to
severe thunderstorms will be across southeast Colorado near a
surface boundary which based on SPC Meso Analysis and RAP 0-1km
moist Convergence has it located from extreme southeast Colorado
to west central and northwest Kansas. MLCAPE at 18z was 1500 to
2000j/kg with decent CIN in place but given this area has already
broke out into the sun will be monitoring the erosion of this cap
and possible thunderstorm development after 3pm. Any storm that
does develop late today will have a good chance to become strong
or severe given an approaching upper level trough, forecast shear
and mid level instability late day in this area. The strongest
storms being capable of producing hail larger than 2" possible.
Also strong gusty winds will be possible given the high bases and
downdraft capes. These storms will move east southeast late day
and cross southwest Kansas with the best chance for severe being
west of a Garden City to Meade line and between 21z and 03z.
Locally heavy rainfall will also be possible and given the recent
rainfall this may result in some water issues. At this time am
leaning towards holding off with any type of Flood Warning but
this heavy rainfall may result in some localized ponding of water.

After 03z there will be a chance for strong to severe
thunderstorms across north central Kansas as an upper level trough
exits Nebraska and crosses north central/central Kansas between
03z an 09z Friday. This upper wave should move along a mid level
baroclinic zone which based on the 700mb temperature gradient from
the RAP will be located near/north of Wakeeney to near/east of
Pratt. Also overnight the RAP 850mb winds increase to 35 to 40
knots across southwest Kansas as warm air advection, moisture
advection and 0-1km moisture convergence improving near the edge
of the warm mid level temperatures. Given this...what storms that
have developed earlier in the evening ahead of the approaching
upper wave should continue to increase in coverage and strengthen
as they move south southeast. As this cluster of storms develops
the primary hazard will shift from large hail to strong damaging
winds along with periods of heavy rainfall. Given that this area
has had a brief break in the convection over the past few days and
taking into account what little isolated convection that did
occur earlier this morning...will lean towards holding off on
issuing a flood watch at this time for Trego, Ellis or Rush
counties but the expected heavy rain potential may result in minor
water issues, especially in poor drainage areas along with
ponding of water in fields. Wind gusts in excess of 70 mph will
also be possible.

Much like the previous events the overnight thunderstorms will
end by early morning and what cloud cover there will be present
will give way to a mostly sunny afternoon. What cooler air that
did invade southwest Kansas overnight will be slow to erode from
west to east but it does look like a warmer afternoon temperatures
will be possible west of Dodge City. Highs near 90 are not out of
the question in a few locations in extreme southwest Kansas
(Elkhart) while east of Dodge City the highs are expected to be
mainly in the low to mid 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 1254 PM CDT Thu Jun 9 2022

The latest Models today, ensemble clusters and ECMWF EFI were all
in good agreement with summer heat returning to southwest Kansas
over the weekend and into early next week. See little reason to
disagree with the latest forecast with highs Sunday and Monday
ranging from 100 to near 105. Subtle upper level disturbances are
forecast to rotate out of the Rockies and out into the Western
High Plains late week and early next week as the upper ridge moves
east across the Central and Northern Plains. Any one of these
subtle waves may aid in the development of isolated thunderstorms
over eastern Colorado along a trough of low pressure at the
surface. Any storm that does develop will move east and weaken
during the evening so the probability of thunderstorms across far
southwest Kansas appears small. Precipitation chances may be small
but the strong gusty winds are appearing to be more and more
likely given the trough of low pressure along the lee of the
Rockies in response to an approaching upper level trough and
stronger winds (40-50knot 850mb winds forecast, especially Monday)
mixing down to the surface.

Towards mid week the precipitation chances will be on the
increase as an upper level trough that will be crossing the
Western United States on Monday moves east towards the Rockies on
Tuesday. Cooling in the mid levels are expected as the warm mid
level temperatures shift east as the upper ridge axis enters the
Mississippi Valley. Given the location of the lee surface trough
and approaching cold front from the north along with cooling mid
level temperatures ahead of the approaching upper level trough it
currently appears that thunderstorms chances will be on the
increase late Tuesday through Wednesday, especially north of Dodge
City.

Cold frontal passage mid week will usher in some cooler, or
should we say more seasonal, temperatures back to southwest Kansas
for the end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 427 PM CDT Thu Jun 9 2022

VFR is expected to prevail through this TAF cycle. Widespread
stratocumulus, mainly in the VFR to high end MVFR category, has
persisted most of the day, but is expected to slowly dissolve
through this evening. Convective coverage through tonight is
highly uncertain. As such, kept all TAFs dry with no convection
mentioned for now. Will monitor for convective impacts at the
airports through tonight, but confidence is way too low to include
in the 00z TAFs. Sky is expected to clear through 12z Fri as
subsidence arrives behind the departing shortwave. Associated weak
cold front is expected to provide a northerly wind shift
12-15z Fri, with north winds gusting 20-25 kts. VFR/SKC is
expected daylight Friday with a diminishing NE wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  63  95 /  20   0   0   0
GCK  58  90  63  97 /  30   0   0   0
EHA  60  90  64  99 /  40   0   0   0
LBL  61  90  64  98 /  30   0   0   0
HYS  61  85  61  94 /  50   0  10  10
P28  64  88  64  91 /  60   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 9, 1:55 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 AM CDT Thu Jun 9 2022

KSZ030-031-043>046-061>066-074>081-084>090-100700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 AM CDT Thu Jun 9 2022 /1255 AM MDT Thu Jun 9 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Another day of severe thunderstorm activity is possible Thursday
afternoon and evening, affecting portions of southwest KS in two
separate scenarios. First, thunderstorms will develop across the
higher terrain of eastern CO and move southeast into southwest KS,
where the environment will be characterized by 2000+ J/Kg of
MLCAPE and 35-45 kts of 0-6km bulk shear. This activity will pose
mainly a large hail and damaging wind gust threat along and west
of a Scott City to Ashland line during the 21-02Z time frame.
Second, thunderstorms are expected to form over central and
western NE, and amalgamate into a south-southeast propagating MCS
that will affect portions of central KS after 01Z Friday.
Spatiotemporal discrepancies between CAM guidance renders
confidence in MCS timing and track low, and it is entirely
possible the thunderstorm complex stays east of our area. However,
the environment ahead of this MCS will be characterized by
2000-2500 J/Kg of MLCAPE and 40-50 kts of 0-6km bulk shear, which
would be supportive of mainly a damaging wind gust threat, given
the expected storm mode, for areas along and east of a Wakeeney to
Coldwater line.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:14 AM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
Jun 10, 12:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis46 min
Jun 10, 12:47 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Rush31 min
Jun 10, 1:02 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego21 min
Jun 10, 1:22 AM CDTSpecial Weather StatementDDCEllis38 min
Jun 10, 1:45 AM CDTSpecial Weather StatementDDCEllis45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.